Livalo and Muscle Pain
If you are taking Livalo (pitavastatin), you may experience muscle pain. In rare cases, this pain can indicate a serious problem, such as myopathy or rhabdomyolysis. These conditions could lead to acute kidney failure and even loss of life. If you experience muscle pain during treatment, especially if you have a fever or feel ill, contact your healthcare provider right away.
Does Livalo Cause Muscle Pain?As with any medication, Livalo® (pitavastatin) can cause side effects. Although most people tolerate this medication well, some people experience muscle pain while taking it.
In clinical studies, muscle pain occurred in up to 3.1 percent of people taking Livalo. It appeared that this side effect was more likely to occur in people taking higher Livalo doses. Specifically, muscle pain occurred in:
- 1.9 percent of people taking Livalo 1 mg a day
- 2.8 percent of people taking Livalo 2 mg a day
- 3.1 percent of people taking Livalo 4 mg a day.
Is Muscle Pain With Livalo Dangerous?Most of the time, people who have muscle pain while taking Livalo will have no serious muscle-related problems. However, in very rare cases, people develop potentially dangerous muscle problems, such as myopathy or rhabdomyolysis, while taking this medication.
Myopathy is a problem with muscle fibers, which can lead to muscle weakness, stiffness, or cramping. Rhabdomyolysis involves the breakdown of muscle tissue. As the muscle tissue breaks down, muscle fibers enter the bloodstream. This can be harmful to the kidneys, causing them to stop working properly and leading to acute kidney failure and, in some cases, loss of life.
Some people may have an increased risk for serious muscle problems with Livalo. This includes people who:
- Are 65 years of age or older
- Are taking higher doses of Livalo
- Have kidney problems
- Have poorly controlled hypothyroidism
- Are taking certain other medications (see Livalo Drug Interactions).
If you develop muscle pain, tenderness, or weakness (especially if you also have a fever or feelings of general discomfort) while taking Livalo, call your healthcare provider right away. This could be a sign that you have a serious condition that requires immediate treatment.